‘Vaper’s lung’ likely to enter the medical lexicon

Five deaths from vaping-related illness in US has left medics scratching their heads

Anyone purchasing vaping liquid products while on holiday in the US or via mail order, is placing themselves in danger. Photograph: Getty Images/iStockphoto

Anyone purchasing vaping liquid products while on holiday in the US or via mail order, is placing themselves in danger. Photograph: Getty Images/iStockphoto

 

As the number of deaths from a lung illness related to vaping in the United States reaches at least five and with about 450 people affected by the illness in 33 states, medics are scratching their heads and wondering what exactly is going on.

And why have there been no cases reported here or across Europe?

E-cigarettes were intended to help smokers quit traditional cigarettes by providing a way to satisfy an addiction to nicotine without the deadly toxins that come from burning tobacco. Electronic cigarettes are battery-operated devices that heat a liquid solution to generate an aerosol that users inhale. The liquid solution in most e-cigarettes contains nicotine, the primary addictive agent in traditional cigarettes, and is available in a variety of flavours.

Most adult vapers are current or former smokers who use e-cigarettes to reduce or quit cigarette smoking. Switching completely from cigarettes to e-cigarettes is associated with reduced toxicant exposure and reduced short-term respiratory symptoms; however, any long-term health effects of vaping have yet to be determined. But in the US, there has been an explosion in e-cigarette use among young people who had never previously smoked; a 2018 survey found that 21 per cent of high school students had vaped in the previous 30 days, compared to 11 per cent a year earlier. In addition, e-cigarette use in young people has been shown to be associated with increased risk of subsequent cigarette and marijuana use.

Toxic compounds

An editorial in the New England Journal of Medicine notes that it is not yet clear which substances are causing the damage. E-cigarette fluids alone contain “at least six groups of potentially toxic compounds”. But it seems many of the patients had also vaped substances extracted from marijuana or hemp. This mixed-up stew of chemicals could even create new toxins.

The journal also published a study of two clusters of 53 cases in Wisconsin and Illinois. It said that 98 per cent of those with the illness were hospitalised, while a half required admission to an intensive care unit. Such was their difficulty breathing, a third needed to be placed on ventilators.

Some 84 per cent had vaped a product that included THC, the addictive chemical in marijuana. Illicit vaping fluid, bought on the streets or homemade, was also found to contain synthetic cannabinoids, like spice. There is particular concern around products that are tampered with or mixed by consumers themselves.

When the first cases were identified, many showed signs of pneumonia. This led to initial concern that some bacteria had infected the vaping fluid, leading to the type of microbe-induced pneumonia we are familiar with. However investigators in the Wisconsin/Illinois cluster, when looking at lung tissue samples, found evidence of “lipoid pneumonia”. This type of toxic lung injury is most probably due to inhaling oil-based substances.

Oil-based pneumonia

Even before the outbreak of this novel lung injury emerged, e-cigarette fluids had been shown to contain at least five groups of potentially toxic compounds: nicotine, carbonyls, volatile organic compounds (such as benzene and toluene), particles and trace metal elements. Popcorn flavouring, containing the chemical diacetyl, is also a suspect; it has been banned as a component of e-cigarette fluid by the European Union but is available in the more lax regulatory environment of the US.

So the risk of an oil-based pneumonia from a vaping product produced in the EU is quite low. However, anyone purchasing products while on holiday in the US or via mail order, is placing themselves in danger. Those who use e-cigarette products of uncertain origin should monitor themselves for gradually worsening symptoms of cough, shortness of breath, chest pain, diarrhoea, vomiting and fatigue.

The medical detectives at the US Centre for Disease Control will eventually piece all the clues together. We can expect “vaper’s lung” to enter the medical lexicon in due course.

mhouston@irishtimes.com

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.